Alert archive / Michigan / Lake Effect Snow Warnings in 2008

Lake Effect Snow Warning 4, NWS Gaylord, MI

January 24, 2008Manistee County, Michigan

NWS Gaylord, MI issued this lake effect snow warning at Jan 24, 2008, 12:50 AM EST for Manistee County, Michigan. It took effect at Jan 24, 2008, 1:00 AM EST. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 24, 2008, 12:50 AM EST (05:50 UTC)
In effect from
Jan 24, 2008, 1:00 AM EST
Expired
Jan 24, 2008, 10:55 AM EST
In force
10 hr
Issued by
NWS Gaylord, MI

County Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 145 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 3:28 AM ESTSNOW 6Manistee, MI9HR TOTAL ENDING 3 AM.
Jan 24, 9:39 AM ESTSNOW 6Manistee, MI12 HR TOTAL THRU 9 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KAPX 240550
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1250 AM EST THU JAN 24 2008

MIZ031-241200-
/O.NEW.KAPX.LE.W.0004.080124T0600Z-080124T1200Z/
MANISTEE-
INCLUDING THE CITY OF...MANISTEE
1250 AM EST THU JAN 24 2008

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A LAKE EFFECT
SNOW WARNING...WHICH IS IN EFFECT UNTIL 7 AM EST THIS MORNING. 

HEAVY SNOWFALL ALONG AND WEST OF THE US-31 CORRIDOR WILL CONTINUE 
THROUGH THE PREDAWN HOURS. SNOWFALL AMOUNTS UP TO 9 INCHES LOCALLY
ARE POSSIBLE.

A LAKE EFFECT SNOW WARNING MEANS LOCALIZED HEAVY LAKE EFFECT SNOW
IS FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS.

$$

MIZ020-025-026-241200-
/O.NEW.KAPX.LE.Y.0003.080124T0600Z-080124T1200Z/
LEELANAU-BENZIE-GRAND TRAVERSE-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY
1250 AM EST THU JAN 24 2008

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 7 AM EST THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A LAKE EFFECT
SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST THIS MORNING. 

BANDS OF LOCALLY HEAVY SNOW WILL IMPACT THE ADVISORY AREA THROUGH
DAYBREAK...WITH NEW SNOW ACCUMULATIONS BETWEEN MIDNIGHT AND 7 AM
OF UP TO 5 INCHES POSSIBLE.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND
EXERCISE CAUTION IF TRAVELING.

$$

JPB
2 follow-up statements
000 
WWUS43 KAPX 240938
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
438 AM EST THU JAN 24 2008

MIZ031-241700-
/O.EXT.KAPX.LE.W.0004.000000T0000Z-080124T1700Z/
MANISTEE-
INCLUDING THE CITY OF...MANISTEE
438 AM EST THU JAN 24 2008

...LAKE EFFECT SNOW WARNING NOW IN EFFECT UNTIL NOON EST TODAY...

THE LAKE EFFECT SNOW WARNING IS NOW IN EFFECT UNTIL NOON EST
TODAY. 

HEAVY SNOWFALL ALONG AND WEST OF THE US-31 CORRIDOR WILL CONTINUE
UNTIL MIDDAY. SNOWFALL AMOUNTS UP TO 9 INCHES LOCALLY ARE
POSSIBLE.

A LAKE EFFECT SNOW WARNING MEANS LOCALIZED HEAVY LAKE EFFECT SNOW
IS FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS.

$$

MIZ020-025-026-241700-
/O.EXT.KAPX.LE.Y.0003.000000T0000Z-080124T1700Z/
LEELANAU-BENZIE-GRAND TRAVERSE-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY
438 AM EST THU JAN 24 2008

...LAKE EFFECT SNOW ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY...

THE LAKE EFFECT SNOW ADVISORY IS NOW IN EFFECT UNTIL NOON EST
TODAY. 

BANDS OF LOCALLY HEAVY SNOW WILL CONTINUE TO IMPACT THE ADVISORY
AREA THROUGH MIDDAY...WITH NEW SNOW ACCUMULATIONS THROUGH NOON OF
2 TO 4 INCHES.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND
EXERCISE CAUTION IF TRAVELING.

$$

MC
000 
WWUS43 KAPX 241555
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1055 AM EST THU JAN 24 2008

...LAKE EFFECT DIMINISHING...

.THE INTENSITY AND COVERAGE OF LAKE EFFECT SNOW SHOWERS WILL
CONTINUE TO LESSEN THIS AFTERNOON.

MIZ031-241700-
/O.CAN.KAPX.LE.W.0004.000000T0000Z-080124T1700Z/
MANISTEE-
INCLUDING THE CITY OF...MANISTEE
1055 AM EST THU JAN 24 2008

...LAKE EFFECT SNOW WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE LAKE
EFFECT SNOW WARNING. 

THE INTENSITY AND COVERAGE OF LAKE EFFECT SNOW SHOWERS WILL
CONTINUE TO LESSEN THIS AFTERNOON...THEREFORE THE WARNING HAS BEEN
CANCELLED. 

$$

MIZ020-025-026-241700-
/O.CAN.KAPX.LE.Y.0003.000000T0000Z-080124T1700Z/
LEELANAU-BENZIE-GRAND TRAVERSE-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY
1055 AM EST THU JAN 24 2008

...LAKE EFFECT SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE LAKE
EFFECT SNOW ADVISORY. 

THE INTENSITY AND COVERAGE OF LAKE EFFECT SNOW SHOWERS WILL
CONTINUE TO LESSEN THIS AFTERNOON...THEREFORE THE ADVISORY HAS
BEEN CANCELLED.

$$

AS

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lake effect snow warning went out at Jan 24, 12:25 AM EST, 25 minutes earlier.

Area forecast discussion, Jan 24, 12:25 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1225 AM EST THU JAN 24 2008

.AVIATION...PERSISTENT VFR TO OCCASIONALLY MVFR CIGS/VIS WILL REMAIN
THE RULE AS NUMEROUS NORTHWEST FLOW LIGHT LAKE EFFECT SNOW SHOWERS
CONTINUE TO AFFECT MAINLY NW LWR MICHIGAN. WINDS WILL SHIFT TO THE
N/NW OVERNIGHT...TARGETING KTVC FOR THE MOST PERSISTENT AND HEAVIEST
SNOW SHOWERS AND MVFR/IFR CONDITIONS. SNOW SHOWERS WILL FINALLY
BEGIN TO DIMINISH BY THURSDAY AFTERNOON AS HIGH PRESSURE BUILD INTO
MICHIGAN.

&&

.UPDATE... /ISSUED 1047 PM WED JAN 23 2008/

WEAK SURFACE TROUGH LINGERS BACK OVER LOWER MICHIGAN LATE THIS
EVENING...AS STRONG SURFACE RIDGING TRIES TO PUSH INTO UPPER
MICHIGAN. WEAK UPPER LEVEL WAVE IS MOVING THRU SRN LOWER MICHIGAN
ATTM...PROVIDING MINIMAL ENHANCEMENT TO ONGOING LAKE EFFECT SNOW
SHOWERS...AND PRODUCING SOME LIGHT SNOW/FLURRIES ACROSS THE SE HALF
OF THE CWA AWAY FROM LAKE MICHIGAN. LOW LEVEL FLOW IS BEGINNING TO
TURN MORE NW...AND SHOULD CONTINUE TO SHIFT TO THE N/NW OVERNIGHT AS
THE SURFACE RIDGE AXIS BUILDS IN BEHIND THE FINAL SHORT WAVE NOW
MOVING THRU LOWER MICHIGAN. ANJ SNOW OBSERVER REPORTED LITTLE IN THE
WAY OF SNOW ACCUMULATION SO FAR THIS EVENING. BASED ON UPSTREAM
RADAR TRENDS...SNOW AMOUNTS HAVE LIKELY REMAINED WELL UNDER ADVISORY
CRITERIA THIS EVENING. EXPECT SNOW SHOWERS ACROSS ERN UPR MICHIGAN
WILL CONTINUE A GRADUAL DOWNWARD TREND OVERNIGHT AS HIGH PRESSURE
BUILDS IN. SNOW SHOWERS SHOULD BE MORE INTENSE ACROSS NW LOWER
MICHIGAN WEST OF US 131...BUT STILL EXPECT ADDITIONAL ACCUMULATIONS
WILL REMAIN SUB-ADVISORY (I.E. EXPECT ONLY ANOTHER INCH OR TWO
OVERNIGHT). THUS...WILL CANCEL THE ADVISORY FOR CHIPPEWA COUNTY FOR
THE REMAINDER OF THE NIGHT. WILL ALSO CANCEL THE SCA FOR THE LAKE
MICHIGAN SHORELINE BASED ON REGIONAL OBS AND LATEST MODEL DATA.

PREV DISCUSSION... /ISSUED 344 PM WED JAN 23 2008/

NORTHERN MICHIGAN REMAINS IN THE GRASP OF SEVERAL DAY ARCTIC AIR
PLUNGE...WITH ONE LAST REINFORCEMENT SHOT DUE THIS EVENING VIA
ELONGATED UPSTREAM SHORTWAVE DIVING SOUTHEAST INTO THE WESTERN GREAT
LAKES REGION. LAKE EFFECT REMAINS CENTER STAGE...WITH PERSISTENT
WEST NORTHWEST FLOW LEADING TO WIDESPREAD SNOW SHOWER ACTIVITY IN
FAVORED AREAS OF NORTHWEST LOWER MICHIGAN. MUCH LIKE THE LAST
SEVERAL DAYS...EXCELLENT INSTABILITY (DELTA T/S IN THE LOWER 20S)
MORE THAN OFFSET BY VERY MARGINAL SYNOPTIC SCALE MOISTURE (NORTHERN
LAKE MICHIGAN 850MB-700MB RH VALUES <30%)...KEEPING SNOW SHOWERS
RATHER LIGHT AND DISTINCT BANDING SIGNATURES RATHER MINIMAL. AREAS
AWAY FROM THE LAKES ARE EXPERIENCING THE TYPICAL DIURNALLY DRIVEN
SCATTERED LIGHT SNOW SHOWER AND FLURRY ACTIVITY...INTERSPERSED WITH
AN OCCASIONAL PEAK OF SUNSHINE. DIFFERENT STORY OVER EASTERN UPPER
MICHIGAN WHERE DOME OF COLD AIR DRAINAGE SEEPAGE FROM ONTARIO HAS
REMAINED STRONG...CONFINING MOST INTENSE AND WIDESPREAD ACTIVITY
WEST OF CHIPPEWA COUNTY. HOWEVER...LAST SEVERAL SCANS OF VISIBLE
SATELLITE (GREAT LOOKING DISPLAY OF THE INTRICACIES OF LAKE SUPERIOR
LES) AND MONTREAL RIVER IMAGERY SHOWS THIS ABOUT TO RAPIDLY CHANGE
THIS AFTERNOON...WITH LEADING BAND ABOUT SET TO MOVE INTO THE
WHITEFISH POINT AREA. FORECAST CONCERN REMAIN FOCUSED ON THE
OVERNIGHT PERIOD AND CENTER AROUND CONTINUING LAKE EFFECT SNOW
CONCERNS AND ASSOCIATED HEADLINES.

TONIGHT...DIFFICULT FORECAST TO SAY THE LEAST...ESPECIALLY IN TERMS
OF EXACT WIND DIRECTION AND SNOW AMOUNTS. SYNOPTICALLY
SPEAKING...EXPANSIVE AREA OF LIGHT SNOW AND FLURRIES OVER THE
SOUTHERN LAKE REGIONS IN AREA OF APPRECIABLE MID LEVEL SUPPORT AHEAD
OF AFOREMENTIONED SHORTWAVE SHOULD PASS OFF TO OUR SOUTH...LEAVING
THE TYPICAL MESOSCALE LAKE CONCERNS AS NUMBER ONE PRIORITY. LAKE
PARAMETERS ACTUALLY LOOK TO IMPROVE THIS EVENING...AS UPSTREAM MID
LEVEL -DIVQ POCKET (HELPING BOOST INVERSION HEIGHTS TO AROUND 6KFT)
AND ASSOCIATED LOW AND MID LEVEL MOISTURE PLUME OVERSPREAD THE
NORTHERN LAKES. AS MENTIONED...WIND DIRECTION/SPEED OVER NORTHERN
LOWER MICHIGAN AND POSSIBLE REEMERGENCE OF COLD AIR DRAINAGE FLOW
OVER EASTERN UPPER MICHIGAN ARE THE BIGGEST CHALLENGE. USING NAM-WRF
AS GUIDANCE (LATEST GFS SHOWED SIGNIFICANT TREND TO ITS DEPICTION
AND HAS BETTER HANDLE ON UPSTREAM LOW LEVEL WIND CONDITIONS
ASSOCIATED WITH APPROACHING SHORTWAVE)...THINKING INITIAL WNW FLOW
THIS EVENING WILL TRANSITION MORE NORTHERLY DURING THE OVERNIGHT DUE
TO WEAK SURFACE REFLECTION PASSING ACROSS SOUTHERN MICHIGAN...
PLACING AREAS AROUND AND SOUTH OF GRAND TRAVERSE BAY UNDER THE GUN.
THAT BEING SAID...A COUPLE FACTORS ARGUE AGAINST SIGNIFICANT
ACCUMULATIONS: 1ST) GUIDANCE SUGGESTING AN ANTICYCLONIC FLOW REGIME
OVER NORTHERN LAKE MICHIGAN AS WINDS REMAIN LOCKED MORE NORTHWEST
OVER UPPER MICHIGAN...THUS LIMITING POSSIBLE LOW LEVEL
CONVERGENCE...AND 2ND) 10 TO 15 KNOT CBL WIND FLOW...LIMITING
MOISTURE FLUX FROM THE OPEN WATER AND POSSIBLY KEEPING CONVECTIVE
ACTIVITY TIED TO LAND BREEZE DEVELOPMENT. AT THIS TIME...AREA TO
WATCH APPEARS SOUTH OF GRAND TRAVERSE BAY...AS POSSIBLE LAND BREEZE
CONVERGENCE AXIS CENTERS OVER THE BAY AND DRIFTS SOUTH WITH OVERALL
MEAN CBL WIND FLOW. GIVEN ALL THE UNCERTAINTIES AND POSSIBLE
NEGATIVE FACTORS...WILL KEEP ADDITIONAL SNOW AMOUNTS IN FAVORED
NORTH FLOW AREAS AT 2 TO 4 INCHES. WILL ALSO GO AHEAD AND CANCEL
CURRENT NORTHERN MICHIGAN ADVISORY GIVEN LESS THAN ANTICIPATED SNOW
THIS AFTERNOON AND WITH ANTICIPATED CHANGE IN WIND DIRECTION.

ACROSS EASTERN UPPER MICHIGAN...PERSISTENT WNW TO NW FLOW EXPECTED
THROUGH THE OVERNIGHT...TARGETING NORTHWEST CHIPPEWA COUNTY. BIGGEST
QUESTION INVOLVES IF/WHERE CANADIAN PLATEAU COLD AIR DRAINAGE AXIS
WILL RESIDE. CONCERN IS CONVERGENCE AXIS WILL NOT PUSH AS FAR EAST
AS LAST NIGHT...KEEPING ACCUMULATING SNOW SHOWERS ACROSS ACROSS
WESTERN CHIPPEWA COUNTY. GENERALLY THINKING ANOTHER 2 TO 4 INCHES
TONIGHT NORTH OF ECKERMAN. WILL GO AHEAD AND KEEP CURRENT ADVISORY
IN EFFECT FOR CHIPPEWA COUNTY...ESPECIALLY WITH THE BELIEF PARTS OF
THE AREA WILL RECEIVE AN INCH OR TWO THIS AFTERNOON.

THURSDAY...MID LEVEL HEIGHT EXPECTED TO BUILD THROUGH THE DAY AS
LONG WAVE TROUGH AXIS PUSHES OFF TO THE EAST. LINGERING NORTHWEST
FLOW LAKE SNOW SHOWERS EXPECTED...ESPECIALLY DURING THE
MORNING...BEFORE WINDS STEADILY VEER MORE WEST DURING THE AFTERNOON.
DEEP LAYER SUBSIDENCE AND WARMING 850MB TEMPERATURES INTO THE MID
TEENS SHOULD TAKE THEIR TOLL ON THE LAKE MACHINE THROUGH THE
DAY...WITH JUST SOME SCATTERED LIGHT SNOW SHOWERS IN FAVORED WEST
FLOW AREAS BY EVENING. ANY ACCUMULATIONS SHOULD REMAIN AT ABOUT AN
INCH OR LESS DURING THE DAY. DESPITE MID LEVEL WARMING...SURFACE
TEMPERATURES RATHER SLOW TO RESPOND WITH AFTERNOON HIGHS ONLY MAKING
INTO THE TEENS...TO PERHAPS NEAR 20 IN FAR SOUTHEAST AREAS.

MSB

LATER PERIODS...FAIRLY TRANQUIL...AT LEAST BY NORTHERN MI STANDARDS.
HEIGHTS ALOFT REBOUND THU NIGHT/FRIDAY...AS THE ARCTIC SURFACE HIGH
FINALLY STOPS GETTING REINFORCED...AND STARTS MOVING EAST ACROSS THE
OHIO VALLEY AND TO THE EAST COAST. DEVELOPING SW LOW LEVEL FLOW WILL
BRING MODERATING TEMPS. OTHER THAN LIGHT LAKE EFFECT (MAINLY
EARLY)...OUR NEXT WX MAKER WILL WAIT TIL SATURDAY...AS AN UPPER TROF
OF PACIFIC ORIGIN ADVANCES FROM THE NORTHERN PLAINS. PRECIP AND TEMP
TRENDS ARE THE MAIN CONCERNS.

MODELS...PER HPC GUIDANCE...WILL LEAN TOWARD THE FASTER GFS WITH THE
UPPER TROF APPROACHING ON SATURDAY. THE FLOW ALOFT IS FAST AND NOT
AT ALL AMPLIFIED...SO FASTER SEEMS LOGICAL. A LOT OF THE ENSEMBLE
SOLUTIONS ARE ALSO POINTING THIS DIRECTION.

THURSDAY NIGHT/FRIDAY...WARMER AND DRIER AIR POURS IN AT LOW AND MID
LEVELS...GRADUALLY CUTTING OFF LAKE EFFECT SNOW. 850MB TEMPS...STILL
AROUND -15C THU EVENING...WILL INCREASE TO -9C BY FRI MORNING. AND
850-700MB RH LEVELS...ALREADY RATHER DRY THU EVENING AT 25
PERCENT...WILL LOWER TO 15 PERCENT BY FRI MORNING. HOWEVER...AS IS
TYPICAL IN THESE SCENARIOS...THERE IS STILL A RESPECTABLE AMOUNT OF
SHALLOW INSTABILITY (EVEN INTO FRIDAY). 925MB TEMPS STRUGGLE TO WARM
PAST -9C. FOR THAT REASON...AND GIVEN NORMAL LAKE EFFECT /INERTIA/
WHICH TENDS TO PRODUCE SNOW LONGER THAN FORECAST...WILL STRETCH OUT
A SMALL CHANCE OF LIGHT SNOW SHOWERS/FLURRIES A LITTLE LATER INTO
THURSDAY NIGHT. WILL COMFORTABLY KEEP FRIDAY DRY.

THU NIGHT SHOULD BE THE LAST IN OUR STRING OF COLD NIGHTS...THANKS
TO A DECREASING CLOUD TREND. HOWEVER...WINDS SHOULD STAY UP ENOUGH
TO KEEP US FROM CRASHING. THE USUAL COLD INLAND LOCALES COULD
APPROACH ZERO...BUT MOST PLACES WILL STAY IN THE SINGLE DIGITS ABOVE
ZERO. HIGHS FRIDAY WILL BE MAINLY MID TO UPPER 20S. THE HURON COAST
FROM ROGERS CITY SOUTHWARD WILL BENEFIT FROM A DOWNSLOPING WSW
WIND...AND WILL BE CLOSER TO 30.

FRIDAY NIGHT/SATURDAY...SHORTWAVE TROF WILL MOVE INTO WI LATE FRI
NIGHT...AND ACROSS LOWER MI EARLY ON SATURDAY. NOT MUCH OF A SURFACE
REFLECTION...A OCCLUDED FRONT WILL MOVE INTO MI SATURDAY...BUT THEN
GET LEFT BEHIND AS UPPER TROF DEPARTS. DEEPEST MOISTURE AND BEST
MID-LEVEL FORCING WILL LARGELY BE OVERHEAD AT 12Z SATURDAY. LAKE
ENHANCEMENT POTENTIAL IS PRETTY GOOD (850MB TEMPS AROUND -12C...
DELTA T/S 15-16)...BUT 1000-850MB WINDS ARE MAINLY SSW...POTENTIALLY
EXPOSING JUST WESTERN MACKINAC COUNTY AND PERHAPS THE LAKE MI COAST
FROM LELAND SOUTHWARD. AND WITHOUT SUBSTANTIAL FORCING/CONVERGENCE
AT LOWER LEVELS...THE SYNOPTIC SNOWFALL LOOKS LESS THAN
IMPRESSIVE...A GENERAL 1-2 INCHES. WILL BRING LIKELY POPS INTO
TVC/CAD AREAS AND WESTERN MACK CO OVERNIGHT...BUT NOT DO MORE THAN
CHANCE ELSEWHERE FRI NIGHT/SAT DUE TO TIMING CONCERNS. MIN TEMPS FRI
NIGHT MAINLY IN THE TEENS...MAX TEMPS SAT IN THE 20S.

REST OF THE FORECAST...TREND OF MODERATING TEMPS BUT SOMEWHAT
UNSETTLED WX STILL LOOKS GOOD INTO EARLY NEXT WEEK. 500MB FLOW
REMAINS FAIRLY FLAT AND PROGRESSIVE ACROSS THE CONTINENT TO START
THE WEEK...WITH MEAN TROFFING MOVING INTO THE WESTERN STATES EARLY
NEXT WEEK. THIS LARGELY SHUTS OFF THE ARCTIC...AT LEAST FOR A TIME.

AS FOR WX...ONE UPPER TROF OF PACIFIC ORIGIN WILL MOVE OVERHEAD ON
SATURDAY. STRONG UPPER RIDGING (DOWNSTREAM OF THE WESTERN TROF) WILL
BUILD IN BY SUNDAY NIGHT. AFTER THAT...A SERIES OF SHORTWAVES WILL
EJECT SW-TO-NE ACROSS THE LAKES REGION...BEFORE THE MAIN TROF AXIS
PASSES THRU TUE NIGHT. THE SATURDAY SYSTEM WILL BRING MAINLY LIGHT
SNOW...WITH LIGHT LAKE EFFECT INTO THE NIGHT. THEN RIDGING AND WARM
ADVECTION WILL SHUT OFF PRECIP...UNTIL DEEP SOUTHERLY FLOW BRINGS IN
ABUNDANT MOISTURE FOR MONDAY. THIS COULD BE INTERESTING...AS 850MB
TEMPS ARE WARMING TO AROUND +5C...AND SOUNDINGS ARE SUPPORTIVE OF A
MAINLY LIQUID EVENT (SNOW STILL IN THE PICTURE IN EASTERN UPPER MI).
THE SYNOPTIC PATTERN IS NOT AT ALL SUPPORTIVE OF FZRA...THERE/S NO
HIGH TO SPEAK OF IN THE VICINITY. BUT ONE HAS TO BE A LITTLE BIT
CONCERNED ABOUT FREEZING RAIN POTENTIAL...AT LEAST AT ONSET...
BECAUSE THE GROUND IS SO COLD.

COLD FRONT GOES THRU MONDAY NIGHT/TUESDAY...WITH SHARPLY COLDER AIR
AND LAKE EFFECT BEHIND.

ZOLTOWSKI

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST THURSDAY FOR MIZ008.

LM...SMALL CRAFT ADVISORY UNTIL 11 AM EST THURSDAY FOR
LMZ342-344>346.

LH...NONE.
&&
Hazardous weather outlook, Jan 23, 10:55 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1055 PM EST WED JAN 23 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
241100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1055 PM EST WED JAN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...OVERNIGHT

SCATTERED LAKE EFFECT SNOW SHOWERS WILL CONTINUE TO AFFECT PORTIONS
OF EASTERN UPPER AND NORTHWEST LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE AT YOUR CONVENIENCE.

In the hours before

Local storm report, Jan 24, 12:18 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1218 AM EST THU JAN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     SNOW             1 N MANISTEE            44.26N 86.33W
01/24/2008  M6.5 INCH        MANISTEE           MI   CO-OP OBSERVER

            6HR TOTAL ENDING MIDNIGHT. STILL SNOWING HEAVILY. SNOW
            DEPTH ESTIMATED 13 INCHES.

&&

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 12:50 AM ESTLake Effect Snow AdvisoryAPXBenzie, Grand Traverse, Leelanau10 hr

Nearby

Lake Effect Snow Warnings in Michigan, 2008Every lake effect snow warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.